Alert archive / Washington / Storm Warnings in 2016

Storm Warning 6, NWS Seattle, WA

December 20, 2016

NWS Seattle, WA issued this storm warning at Dec 20, 2016, 5:57 AM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2016, 5:57 AM PST (13:57 UTC)
Expired
Dec 20, 2016, 8:48 AM PST
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

202 
WHUS76 KSEW 201357
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
557 AM PST TUE DEC 20 2016

PZZ131-132-202200-
/O.UPG.KSEW.GL.W.0115.000000T0000Z-161221T0300Z/
/O.NEW.KSEW.SR.W.0006.161220T1357Z-161220T2300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
557 AM PST TUE DEC 20 2016

...STORM WARNING IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. 

* WINDS...WEST WIND 40 TO 50 KNOTS...EASING THIS AFTERNOON.

* WIND WAVES...8 TO 10 FEET...SUBSIDING THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$

PZZ130-150-153-156-170-173-176-202200-
/O.CON.KSEW.GL.W.0115.000000T0000Z-161221T0000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
557 AM PST TUE DEC 20 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WINDS...WEST 30 TO 40 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133>135-202200-
/O.CON.KSEW.GL.W.0115.000000T0000Z-161221T0000Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
557 AM PST TUE DEC 20 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WINDS...SOUTHEAST 15 TO 25 KNOTS EARLY WILL BECOME WEST TO 
  SOUTHWEST 25 TO 40 KNOTS THIS MORNING. STRONGEST WINDS WILL BE 
  IN THE NORTHERN INLAND WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ110-202200-
/O.CON.KSEW.RB.Y.0037.000000T0000Z-161221T1200Z/
GRAYS HARBOR BAR-
557 AM PST TUE DEC 20 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 4 AM
PST WEDNESDAY...

* WAVES/SEAS...13 TO 15 FEET THIS MORNING RISING TO 15 TO 18 FEET 
  MIDDAY THROUGH THIS EVENING. COMBINED SEAS SLOWLY SUBSIDING LATE 
  THIS EVENING. BAR CONDITIONS SEVERE. 

* FIRST EBB...930 AM PST TODAY.

* SECOND EBB...930 PM PST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$


WWW.WEATHER.GOV
1 follow-up statement
421 
WHUS76 KSEW 201648
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
848 AM PST TUE DEC 20 2016

PZZ131-132-210100-
/O.CAN.KSEW.SR.W.0006.000000T0000Z-161220T2300Z/
/O.EXB.KSEW.GL.W.0115.000000T0000Z-161221T0300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
848 AM PST TUE DEC 20 2016

...GALE WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...
...STORM WARNING HAS ENDED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS...WEST WIND 35 TO 45 KT...EASING THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-150-153-156-170-173-176-210000-
/O.CON.KSEW.GL.W.0115.000000T0000Z-161221T0000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
848 AM PST TUE DEC 20 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WINDS...WEST 30 TO 40 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133>135-210000-
/O.CON.KSEW.GL.W.0115.000000T0000Z-161221T0000Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
848 AM PST TUE DEC 20 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WINDS...SOUTHWEST 25 TO 35 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ110-210100-
/O.CON.KSEW.RB.Y.0037.000000T0000Z-161221T1200Z/
GRAYS HARBOR BAR-
848 AM PST TUE DEC 20 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 4 AM
PST WEDNESDAY...

* WAVES/SEAS...13 TO 15 FT THIS MORNING RISING TO 15 TO 18 FT
  MIDDAY THROUGH THIS EVENING. COMBINED SEAS SLOWLY SUBSIDING
  LATE THIS EVENING. BAR CONDITIONS SEVERE.

* FIRST EBB...930 AM PST TODAY.

* SECOND EBB...930 PM PST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this storm warning went out at Dec 20, 4:02 AM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 20, 4:02 AM PST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
402 AM PST Tue Dec 20 2016

.SYNOPSIS...In the wake of a cold front early this morning, a
surge of westerly winds will prevail today, with lingering showers
near the mountains. High pressure on Wednesday will make for a dry
day. Another cold front will slowly sag southward through western
Washington on Thursday and Thursday night, followed by showers on
Friday and possibly Saturday. Dry weather appears likely on
Christmas Day.

&&

.SHORT TERM...Wind and lingering showers will be the story for
today. A 981 mb low center is currently passing eastward near the
southern tip of Haida Gwaii, and a trailing front has just made
landfall on the Washington coast. While pre-frontal southerlies
have kicked up, the main emphasis is with the post-frontal W-SW
winds which will kick in between now and sunrise. Indeed, the
UIL-BLI and HQM-SEA gradients peak around 15z-18z this morning
around +4.5 mb and +3.3 mb respectively. Westerly 925 mb winds of
45-55 kt are expected as cold advection starts to improve vertical
mixing later this morning. In this kind of pattern, the strongest
winds come with westerly winds coming around the north and south
sides of the Olympic Mtns. As such, west winds coming down the
Strait will be the biggest concern today, especially for the
Admiralty Inlet area, where gusts to 60 mph are possible this
afternoon. Further south, the other corridor of stronger westerly
winds will sail in past Shelton, then across the southern Kitsap
Peninsula and on to near Sea-Tac. In this corridor, peak gusts
around 45-50 mph are possible. Strongest winds should be this
morning. Could foresee the Wind Advisory eventually getting
dropped a few hours before its 6 pm expiration.

In the Cascades, the post-frontal snow showers will continue today
and then taper off after sunset in response to weakening westerly
upslope flow. An additional 5-10 inches of snow is likely in the
Cascades from now through this evening. Amounts at Snoqualmie Pass
could be less IF snow levels briefly rise to 3500 feet this
morning, but that is a big if. Could even be a few hours of icing
at Snoqualmie Pass early this morning.

Shortwave ridging will quickly pass across the forecast area late
tonight, bringing weakening low-level westerly flow and drying out
the mid-levels. Could be enough clearing over southwest WA for
some patchy fog development on Wed morning with temps dropping to
near freezing down there. Otherwise, a precip-free forecast
describes Wed and Wed night, expect perhaps near Cape Flattery.

On Wed night and Thursday, a shortwave will move eastward past the
northern end of Vancouver Island, with an increase in low-level
onshore flow over western WA. A trailing cold front will drag
through with the next --- albeit more modest --- round of lowland
rain and mountain snow. The front will sag southward into
northwest Oregon by late Thu night, with a colder air mass
settling into the area.

Concerning large waves, strong winds to the south of the low
moving into Haida Gwaii early this morning are developing large
waves offshore. These waves will reach the Washington coast late
this morning and continue through this evening. Waves will range
from 19 to 22 feet and will be highest on the northern Washington
coast.  Haner

.LONG TERM...Models agree in moving a surface low into northern
California sometime Friday, followed by a high-amplitude but
progressive upper trough reach the U.S. west coast on Saturday.
There is consensus in spreading some precip (lowland rain and mtn
snow) up into the forecast area on Friday as the sprawling low
passes well to our south.

For Saturday, the ECMWF exits precip to our east before
sufficiently cold air can fill in behind the exiting low for
lowland snow. However, the GFS has occasionally been showing signs
of lingering precip as sufficiently cold air arrives for a
transition to lowland, especially over the southeast half of the
forecast area. An examination of GEFS ensemble plumes shows that
the operational GFS is an outlier with its bullishness on lowland
snow. Indeed, many members bring no lowland snow at all on
Saturday. While we will be watching Saturday for potential
lowland snow, suffice it to say for now that the odds lean against
such an occurrence.

Christmas Day is leaning toward the cold and dry side, with a
minor intrusion of cold continental air from the interior of B.C.
on Sunday. More active westerly flow aloft should return next
Monday. For now, looking like low-level cold air will get washed
out before bulk of precip arrives.  Haner

&&

.AVIATION...Strong...moist and somewhat unstable westerly flow
aloft. The air mass will dry this afternoon through tonight as
westerly flow diminishes. At the surface, a strong and rapidly
moving occluded frontal system is moving through the area early
this morning. Strong low level west to southwest flow behind the
front will develop early this morning and continue this afternoon.
The strong onshore flow will diminish this evening. Surface high
pressure will develop east of the Cascades late tonight and
Wednesday morning as the air mass stabilizes.

Westerly flow aloft is increasingly interacting with the Olympics
early this morning. Precipitation will become increasingly showery
as the flow aloft continues to increase and the occluded front
moves off to the east of the area. The shower activity will become
confined to the west slopes of the mountains and possibly the
Central Puget Sound in a convergence zone. MVFR conditions early
this morning will become mainly VFR by 18Z...and some clearing can
be expected at times to the lee of the Olympics and the mountains
of Vancouver Island this afternoon.

The combination of high pressure developing to the east of the
area, weak ridging aloft, and good nocturnal cooling overnight
tonight will result in the development of some fog tonight, mainly
in the favored southwest interior and in protected valleys. Albrecht

KSEA...MVFR conditions around the terminal will continue this
morning and there will be some showers around. Expect conditions
to improve to VFR midday and there may be clearing at times this
afternoon and evening. Winds will rapidly rise to SW 18G28KT
around 12Z and remain gusty through 00Z this afternoon. Winds
will settle down to south 8-11 knots this evening and southeast
5-7 knots after 06Z tonight. Albrecht

&&

.MARINE...A vigorous occluded front extends from central portions
of Vancouver Island southeastward to the Seattle area. The front
will push rapidly eastward and out of the area early this morning.
Strong westerly flow is occurring over the coastal waters this
morning. These winds will spread inland this morning. Gale
warnings remain in effect for all waters today. Gales in the
inland waters remain in effect until 7 pm this evening.

Combined seas at buoy 46036 located near 48.4N 133.9W peaked at 28
feet early this morning and the latest ASCAT pass shows a large
area of westerly winds 35-40 knots extending into the offshore
waters. The large waves of 24-26 ft will move into the outer
waters this morning and onto the coast at 19-22 ft midday. Highest
seas will be over the northern portions of the coastal waters.

Winds will rapidly diminish this evening then turn south to
southeasterly tonight and early Wednesday as high pressure builds
over eastern Washington. Then a weak front will move through the
waters on Thursday.

At this time it appears that lighter winds from the north or
northeast are forecast later Thursday night and Friday. Albrecht

&&

.HYDROLOGY...River flooding is not expected for the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 6 PM PST this evening for Bremerton and
     Vicinity-Central Coast-Hood Canal Area-North Coast-Seattle
     and Vicinity-Tacoma Area-Western Skagit County-Western
     Whatcom County.

     Winter Weather Advisory until 6 PM PST this evening for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     High Surf Advisory from 10 AM this morning to 10 PM PST this
     evening for Central Coast-North Coast.

     High Wind Warning until 6 PM PST this evening for Admiralty
     Inlet Area-Eastern Strait of Juan de Fuca-San Juan County.

PZ...Small Craft Advisory for rough bar until 4 AM PST Wednesday for
     Grays Harbor Bar.

     Gale Warning until 4 PM PST this afternoon for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 4 AM PST early this morning for
     Admiralty Inlet-Central U.S. Waters Strait Of Juan De Fuca-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands-Puget Sound
     and Hood Canal.

     Gale Warning until 7 PM PST this evening for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Gale Warning until 4 PM PST this afternoon for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands-Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 9:02 AM PSTCoastal Flood AdvisorySEWSan Juan118 min
Dec 20, 2:51 PM PSTSmall Craft AdvisorySEW24 hr

Nearby

Storm Warnings in Washington, 2016Every storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.